Tornadoes · United States · Oklahoma · 2019
EF1 tornado, Bellvue to Hilton, Oklahoma, May 25, 2019
From Bellvue to Hilton, this EF1 tornado ran 10.7 miles across Creek County on May 25, 2019, touching down at 12:14 AM CDT and reaching 1,000 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 25, 2019
- Touchdown
- 12:14 AM CDT (05:14 UTC)
- Lifted
- 12:24 AM CDT (05:24 UTC)
- On the ground
- 10 minutes
- Path length
- 10.7 miles (17.2 km)
- Path width
- 1,000 yards (914 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Creek County
- Touchdown point
- 35.908, -96.309
- Lift-off point
- 35.948, -96.126
- Record number
- 1905252314-01
The damage survey
109 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- numerous power poles along 49th w road blocked.
- several power poles also broken
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms developed over West Texas during the late afternoon of the 25th, ahead of a dry line. These storms evolved into a line of thunderstorms that moved across Oklahoma during the evening, reaching eastern Oklahoma by late evening. Very strong low level wind shear in the air mass over eastern Oklahoma ahead of the line of thunderstorms allowed for the development of multiple tornadoes along the leading edge of the storms. Damaging wind gusts and large hail up to quarter size also occurred across northeastern Oklahoma with these thunderstorms.
This tornado damaged the roofs of several homes, damaged outbuildings, uprooted trees, and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.
This tornado developed southwest of Kellyville near the intersection of I-44 and Highway 66, and moved east passing south of Kellyville before turning toward the northeast and dissipating east of town. It snapped and uprooted numerous trees, and destroyed outbuildings. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
This is the first segment of a two-segment tornado. This large tornado developed west of Sapulpa, west of the intersection of I-44 and Highway 33. It moved east along Highway 66, then across the northern portion of Sapulpa. It crossed Hickory Hill Road near the Creek Turnpike, and moved into Tulsa County near W 91st Street S. In Creek County, the tornado damaged homes and businesses, snapped and uprooted numerous trees, and blew down power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.
This is the first segment of a two-segment tornado. This large tornado developed near the Sapulpa Golf Course and moved east across Sapulpa, roughly between E Taft Avenue and E Dewey Avenue. It crossed Hickory Hill Road and S 49th West Avenue south of the Creek Turnpike, and moved into Tulsa County near W 111th Street S. The tornado damaged the roofs of many homes, damaged businesses, snapped numerous power poles, and snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 25, 9:14 PM CDT, 3 hours earlier.
Area forecast discussion, May 25, 9:14 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Tulsa OK 914 PM CDT Sat May 25 2019 .DISCUSSION... Area of showers and storms moving from north central Oklahoma into northeast Oklahoma this evening. Most unstable environment at this time for severe weather is to the northwest of I-44. Heaviest rain is also expected across these areas, and will be subject to quick onset flash flooding. Main update elements to the forecast was to raise pops across northeast Oklahoma, and to add severe watch 247. Storms are expected to weaken late tonight along with decreasing areal coverage. Updated ZFP/PFM/AFM already sent. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...Flash Flood Watch until 8 AM CDT Sunday for OKZ054>061-064. AR...None. && SHORT TERM...23
Hazardous weather outlook, May 25, 9:40 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
940 PM CDT Sat May 25 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-261030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
940 PM CDT Sat May 25 2019
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Through Tonight.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Northeast Oklahoma.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Significant.
AREA...Northeast Oklahoma,especially northwest of I 44.
ONSET...Ongoing.
DISCUSSION...
Thunderstorms are moving into northeast Oklahoma this evening, with
some storms capable of producing large hail and damaging wind.
Storms are expected to undergo a weakening trend as they move east
later tonight, thus the greatest severe weather potential will
remain northwest of I-44. Locally heavy rainfall can be expected,
especially locations northwest of Interstate 44 and likely will
result localized, quick-onset flash flooding.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY...High Wind Potential.
TUESDAY...Severe Thunderstorm Potential...High Wind Potential
...Heavy Rain Potential.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Thunderstorm Potential.
FRIDAY...No Hazards.
EXTENDED DISCUSSION...
Thunderstorm chances will continue Sunday across parts of
northeast Oklahoma, but overall storm coverage looks to be lower.
A strong upper level storm system will move across the central
Plains Tuesday and Wednesday. Organized thunderstorm activity with
this system will have the potential for significant severe
weather and flooding threat.
weather.gov/tulsa contains additional information.In the hours before
Special weather statement, May 25, 9:28 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
928 PM CDT Sat May 25 2019
OKZ054-260300-
Osage OK-
928 PM CDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
1000 PM CDT...
At 927 PM CDT, strong thunderstorms were located along a line
extending from 2 miles north of Chilocco to near Ponca City. Movement
was east at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations in or near the path include...
Shidler... Grainola...
Foraker... Southern Kaw Lake...
Webb City... Apperson...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Oklahoma.
LAT...LON 3700 9653 3680 9652 3668 9706 3669 9706
3670 9703 3670 9698 3672 9692 3675 9689
3675 9687 3674 9683 3677 9682 3677 9679
3678 9679 3678 9675 3700 9675
TIME...MOT...LOC 0227Z 263DEG 38KT 3702 9706 3670 9706The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 00:00Z
5.2 hours before the tornado, 133 km from the path. May 26, 2019.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -29 J/kg
- Surface CAPE
- 3625 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 12.6
- 0-3 km lapse rate
- 5.6 K/km
Norman, OK (KOUN), 12:00Z
6.8 hours after it, 133 km from the path. May 26, 2019.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -335 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 3.0 K/km
The surface observations
Tulsa/Lloyd Jones (RVS), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 65 km away, was scanning. The volume nearest the touchdown began at 05:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 25, 2019
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 25 | 4:59 PM CDT | Unrated | Hockley, TX | 1.1 | 30 | |||
| May 25 | 5:39 PM CDT | EF2 | Hale, TX | 1.7 | 100 | $250,000 | ||
| May 25 | 6:42 PM EDT | EF1 | Carroll, OH | 0.5 | 50 | $60,000 | ||
| May 25 | 6:08 PM CDT | Unrated | Hale, TX | 4.6 | 100 | |||
| May 25 | 7:04 PM CDT | Unrated | Greer, OK | 0.3 | 30 | |||
| May 25 | 7:14 PM CDT | Unrated | Beckham, OK | 0.2 | 50 | |||
| May 25 | 8:27 PM EDT | EF1 | Indiana, PA | 5.1 | 35 | |||
| May 25 | 8:32 PM EDT | EF0 | Indiana, PA | 0.1 | 20 | |||
| May 25 | 7:40 PM CDT | Unrated | Hall, TX | 0.0 | 30 | |||
| May 25 | 10:28 PM CDT | EF3 | Canadian, OK | 2.2 | 75 | 2 | 29 | $400,000 |
| May 25 | 10:46 PM CDT | EF0 | Oklahoma, OK | 0.9 | 50 | $20,000 | ||
| May 25 | 10:49 PM CDT | EF0 | Oklahoma, OK | 0.7 | 50 | $20,000 | ||
| May 25 | 10:53 PM CDT | EF0 | Oklahoma, OK | 0.5 | 30 | $10,000 | ||
| May 25 | 10:56 PM CDT | EF0 | Cleveland, OK | 0.7 | 30 | $10,000 | ||
| May 25 | 10:57 PM CDT | EF0 | Oklahoma, OK | 0.2 | 30 | $2,000 | ||
| May 25 | 11:14 PM CDT | EF1 | Tazewell, IL | 1.1 | 200 | |||
| May 25 | 11:19 PM CDT | EF1 | Tazewell, IL | 0.7 | 150 | |||
| May 25 | 12:04 AM CDT | EF1 | Creek, OK | 2.6 | 200 | $40,000 | ||
| May 25 | 12:21 AM CDT | EF1 | Creek, OK | 12.5 | 1,400 | $760,000 | ||
| May 25 | 12:27 AM CDT | EF1 | Tulsa, OK | 12.3 | 2,200 | $1.1 million | ||
| May 25 | 12:51 AM CDT | EF0 | Tulsa, OK | 1.8 | 400 | $175,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.